New Mexico, 2015

Drought in New Mexico, January 1 to 31, 2015

January 1 to 31, 2015 · NWS EPZ · 3 events in 3 counties and zones

Precipitation totals over the Gila Region for January were well above normal, but occurred late in the month. No change was noted in the drought categories during the month, but did occur with early February with the next drought update.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Precipitation totals over the Gila Region for January were well above normal, but occurred late in the month. No change was noted in the drought categories during the month, but did occur with early February with the next drought update.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 3:04 PM MST, 8 hours 56 minutes earlier.

Area forecast discussion, Dec 31, 3:04 PM MST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
304 PM MST WED DEC 31 2014

.SYNOPSIS...
WINTER WILL CONTINUE ACROSS THE BORDERLAND TONIGHT INTO FRIDAY
CHILLY TEMPERATURES AND PERIODS OF RAIN AND SNOW. A PACIFIC FRONT
WILL MOVE IN LATE TONIGHT AND PRODUCE SNOW SHOWERS ABOVE 5000 FEET
AND A MIX OF RAIN AND SNOW BELOW THAT. AN UPPER LOW THEN MOVES OVER
NEW MEXICO FRIDAY WITH MORE PRECIPITATION...MOSTLY AS SNOW...EVEN
OVER THE LOWLANDS. THE STORMS WILL FINALLY MOVE OUT LATE FRIDAY
NIGHT. DRY AND COOL NORTHWEST FLOW ALOFT WILL PERSIST SATURDAY
THROUGH THE MID PORTION OF NEXT WEEK. TEMPERATURES WILL REMAIN BELOW
NORMAL THROUGH SUNDAY AND THEN SLOWLY WARM UP ABOVE NORMAL BY
TUESDAY.

&&

.DISCUSSION...
WE ARE NOW WELL INTO OUR FIRST OF THREE PHASES OF A WINTER BLAST
AROUND THE CWA TODAY...AS THE AIRMASS BEHIND THE BACK DOOR COLD
FRONT CHILLED THE AIR AND DEVELOPED CONSIDERABLE LOW CLOUDS OVER THE
AREA TODAY. THESE CLOUDS HAVE BEEN ABLE TO THIN/BREAK UP FAIR AMOUNT
WEST OF THE ORGAN AND FRANKLIN MOUNTAINS...WHILE TO THE EAST THEY
HAVE UNDERGONE LITTLE CHANGE SINCE LAST NIGHT.

PHASE 2 BEGINS LATE TONIGHT AS UPPER LOW OVER FAR WESTERN ARIZONA
AND ATTENDANT SURFACE FRONT WILL PUSH EASTWARD. EXPECT SHOWERS TO
BEGIN AROUND MIDNIGHT TONIGHT OVER THE GILA AND BOOTHEEL. SNOW
LEVELS WILL START OUT AROUND 5500 FT BUT THEN LOWER TO 4000 FT.
BELIEVE MOST AREAS FROM TCS-DMN=ANW AND WEST WILL VERIFY ADVISORY
FOR SNOWFALL AND ALL THESE ZONES ARE INCLUDED IN ADVISORY. THE FRONT
WILL CONTINUE SPREADING SHOWERS FURTHER EAST THURSDAY MORNING AND
AFTERNOON BUT BELIEVE LOWLANDS IN THIS AREA WILL AT MOST JUST SEE
RAIN/SNOW MIX WITH LITTLE OR NO ACCUMULATION. MODELS NOT IMPRESSED
WITH SNOWFALL POTENTIAL FOR THE SACS BUT I STILL PUT THEM IN SNOW
ADVISORY AS PATTERN WOULD SUGGEST MINIMUM SNOW CRITERIA BEING MET.
UPPER LOW LIFTS NORTH INTO COLORADO THURSDAY EVENING AS FRONT MOVES
EAST OF THE AREA. THIS SHOULD GIVE THE CWA A PCPN BREAK THURSDAY
NIGHT BEFORE PHASE 3 KICKS IN.

PHASE 3 BEGINS FRIDAY MORNING AS SECONDARY LOW DEVELOPS OVER CENTRAL
ARIZONA SOUTHWEST OF THE MAIN LOW. THANKFULLY GFS IS BACK IN LINE
WITH THE OTHER MODELS ON THIS FEATURE FOR MORE CONFIDENCE IN THE
SOLUTION. UPPER LOW MOVES TO ARIZONA/NEW MEXICO BORDER LATE FRIDAY
MORNING...AND ACROSS SOUTHERN NEW MEXICO...AND OVER THE TEXAS
PANHANDLE BY SATURDAY MORNING. THIS SHOULD PRODUCE FAIR AMOUNTS OF
QPF. WITH SNOW LEVELS FALLING TO 4000-4500 FT...MOST AREAS WILL SEE
SNOW. HEAVY SNOW LOOKS GOOD FOR THE SACS BUT WILL JUST GO WITH
WINTER STORM WATCH FOR NOW. FUTURE SHIFTS CAN UPGRADE THAT TO A
WARNING IF NEEDED. LOWLAND ZONES MAY NEED ANOTHER ROUND OF
ADVISORIES FRIDAY BUT TOO EARLY RIGHT NOW FOR THEM.

SATURDAY THROUGH WEDNESDAY SHOULD REMAIN DRY WITH A SLOW WARMUP.
NORTHWEST FLOW PERSISTS THROUGH MONDAY WITH VERY FEW IF ANY CLOUDS.
UPPER RIDGE DEAMPLIFIES AND BEGINS MOVING ACROSS THE CWA TUESDAY AND
WEDNESDAY. TEMPERATURES BY TUESDAY AND WEDNESDAY

&&

.AVIATION...VALID 01/00Z-02/00Z...
AN UPPER LEVEL SYSTEM WILL MOVE THROUGH THE AREA LATE TONIGHT AND
EARLY THURSDAY MORNING. A SECOND AND STRONGER SYSTEM WILL MOVE INTO
THE AREA VERY LATE THURSDAY AND FRIDAY. 00Z-06Z. WEST OF AN ELP-ALM
LINE. SCT- BKN015-030 BKN150-200. SFC WINDS 070-120 12G122KTS EXCEPT
G30-40KTS WEST SLOPES/PASSES. EAST OF AN ELP-ALM LINE BKN-OVC
005-015 1 - 5 MI IN -ZL -SN BR MAINLY FAR EASTERN OTERO AND FAR
EASTERN HUDSPETH COUNTIES. 06Z-15Z SCT-BKN015-025 SCT-BKN 150-200
STARTING 06Z WEST BORDER MOVING EASTWARD TO EASTERN BORDER 15Z ISOLD
TO SCT AREAS BKN-OVC 010-030 BKN-OVC100-150 23-6 MI IN -SNPL SFC
WINDS 070-130/10KTS. AFT 15Z SCT040-060 SCT250 WITH ISOLD -SHRASN
EAST OF AN ELP-ALM LINE. WINDS 060/10KTS BECOMING 300/08KTS AFT 21Z.

&&

.FIRE WEATHER...
A MIXTURE OF WINTER WEATHER WILL OCCUR OVER THE AREA THROUGH FRIDAY
NIGHT. AN UPPER LEVEL LOW WILL SEND A WAVE OF ENERGY ACROSS THE AREA
TONIGHT THEN DIG DEEPER AND MOVE ACROSS SOUTHERN NEW MEXICO LATE
THURSDAY AND FRIDAY. STRONG EAST WINDS WILL CONTINUE TODAY MAINLY
WEST SLOPES WITH GUST TO 50 MPH GRADUALLY DIMINISHING BY LATE
TONIGHT. PATCHES OF FREEZING FOG AND A LIGHT FREEZING DRIZZLE WILL
BE POSSIBLE FOR AREAS EAST OF AN EL PASO-ALAMOGORDO LINE TODAY. A
PACIFIC STORM SYSTEM WILL BRING SNOW SHOWERS TO THE GILA REGION (2-5
INCHES) AND 1-2 INCHES LOWER ELEVATIONS WEST OF THE CONTINENTAL
DIVIDE TONIGHT - THURSDAY MORNING ALONG WITH 1-3 INCHES OF SNOW IS
POSSIBLE FOR THE SACRAMENTO MOUNTAINS. ANOTHER ROUND OF SNOW SHOWERS
WILL OCCUR ACROSS THE REGION LATE THURSDAY NIGHT THROUGH FRIDAY
NIGHT. MUCH BELOW NORMAL TEMPERATURES WILL PERSIST THROUGH FRIDAY
NIGHT AND THEN A GRADUAL WARM UP TO NEAR NORMAL TEMPS IS EXPECTED BY
THE FIRST PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 30  47  34  42  29 /  20  20  20  40  30
SIERRA BLANCA           27  46  33  40  28 /  20  20  20  40  30
LAS CRUCES              29  45  32  41  25 /  20  30  20  40  20
ALAMOGORDO              29  46  31  40  24 /  20  30  30  50  40
CLOUDCROFT              21  34  23  29  18 /  30  50  30  80  40
TRUTH OR CONSEQUENCES   28  39  28  38  21 /  50  60  20  40  20
SILVER CITY             28  37  26  35  21 /  60  60  20  40  20
DEMING                  28  40  29  41  22 /  50  60  20  30  10
LORDSBURG               29  39  28  39  22 /  60  60  20  30   0
WEST EL PASO METRO      32  46  37  41  32 /  20  20  20  40  30
DELL CITY               24  45  28  41  25 /  20  20  20  40  30
FORT HANCOCK            30  49  33  43  28 /  20  20  20  40  30
LOMA LINDA              30  44  33  39  29 /  20  20  20  40  30
FABENS                  31  47  32  42  27 /  20  20  20  40  30
SANTA TERESA            30  46  32  42  25 /  20  20  20  40  30
WHITE SANDS HQ          31  45  34  40  27 /  20  30  20  40  30
JORNADA RANGE           23  45  27  40  20 /  20  30  20  40  30
HATCH                   28  43  30  41  22 /  30  40  20  40  20
COLUMBUS                32  44  34  41  28 /  30  30  20  30  10
OROGRANDE               28  45  32  40  25 /  20  20  20  50  30
MAYHILL                 21  38  26  36  21 /  30  50  30  60  40
MESCALERO               23  38  24  36  18 /  30  50  30  80  40
TIMBERON                22  37  25  36  20 /  30  40  30  80  40
WINSTON                 21  38  21  35  17 /  70  60  20  40  30
HILLSBORO               28  41  26  36  21 /  50  60  20  40  20
SPACEPORT               23  40  25  40  18 /  50  50  20  40  30
LAKE ROBERTS            24  37  23  34  18 /  70  60  20  40  30
HURLEY                  28  37  26  36  21 /  60  60  20  30  10
CLIFF                   26  36  30  37  23 /  70  60  20  30  20
MULE CREEK              23  37  25  37  21 /  80  60  20  30  10
FAYWOOD                 30  37  28  36  23 /  60  60  20  40  20
ANIMAS                  31  40  30  42  24 /  60  60  20  20   0
HACHITA                 27  41  28  41  22 /  60  60  20  20   0
ANTELOPE WELLS          31  42  29  43  22 /  50  60  20  20   0
CLOVERDALE              33  40  28  40  23 /  60  60  20  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM MST
     THURSDAY FOR NMZ404>407-409.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO NOON MST
     THURSDAY FOR NMZ401>403-408.

     WINTER WEATHER ADVISORY FROM NOON TO 11 PM MST THURSDAY FOR
     NMZ414>416.

     WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE
     FRIDAY NIGHT FOR NMZ414>416.

TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Dec 31, 6:36 AM MST, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 AM MST WED DEC 31 2014

NMZ411>417-TXZ418>424-011345-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
636 AM MST WED DEC 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

STRONG EAST WINDS WILL PERSIST OVER THE AREA THROUGH THIS
AFTERNOON. LOW HANGING CLOUDS WITH AREAS OF FREEZING FOG WILL KEEP
TEMPERATURES WELL BELOW NORMAL WITH MOST AREAS NOT EXPECTED TO
REACH 40 DEGREES. THERE WILL BE A SLIGHT CHANCE OF A RAIN SNOW MIX
LATER TONIGHT WITH MOSTLY TRACE AMOUNTS OF SNOW POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF SNOW FOR THE SACRAMENTO MOUNTAINS WITH 2
TO 5 INCHES POSSIBLE DURING THE DAY AND EARLY EVENING. ANOTHER
ROUND OF MODERATE TO POSSIBLY HEAVY SNOW SHOWERS WILL OCCUR ON
FRIDAY AND FRIDAY NIGHT WITH ANOTHER 2 TO 5 INCHES OF SNOW
POSSIBLE. LOWLAND AREAS WILL HAVE A SLIGHT CHANCE OF A RAIN SNOW
MIX THROUGH MID DAY THURSDAY WITH A VERY SLIGHT CHANCE THURSDAY
NIGHT. CHANCES FOR RAIN AND SNOW WILL INCREASE EARLY FRIDAY AS THE
SECOND PART OF THE WINTER STORM SYSTEM MOVES ACROSS THE STATE.
SOME ACCUMULATING SNOW MAY OCCUR IN THE OUTLYING LOWLANDS AWAY
FROM THE MAJOR METRO AREAS. SNOW SHOWERS WILL TAPER OFF AND END
FRIDAY NIGHT AND EARLY SATURDAY MORNING. DRY CONDITIONS ARE
EXPECTED FOR THE REST OF SATURDAY THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED

NMZ401>410-011345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-
636 AM MST WED DEC 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT

THE FIRST PART OF A LARGE WINTER STORM SYSTEM WILL WILL MOVE INTO
THE AREA LATE THIS AFTERNOON AND TONIGHT WITH MODERATE SNOW
SHOWERS DEVELOPING OVER THE GILA REGION IN THE EVENING AND
CONTINUING THROUGH THURSDAY MORNING. NEARBY LOWLAND AREAS WILL SEE
A MIX OF RAIN AND SNOW THAT COULD CHANGE OVER TO ALL SNOW BY EARLY
THURSDAY MORNING. 3 TO 6 INCHES OF SNOW ACCUMULATION WILL BE
POSSIBLE IN THE GILA REGION WITH 1 TO 3 INCHES OF SNOW POSSIBLE
FOR THE ADJACENT LOWLANDS OF GRANT AND SIERRA COUNTIES BY THURSDAY
MORNING. PORTIONS OF HIDALGO AND LUNA COUNTIES MAY GET UP AN INCH
OF SNOW BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FIRST ROUND OF SNOW SHOWERS WILL TAPER OFF BY MID DAY
THURSDAY WITH ONLY A SLIGHT CHANCE AFTER WARDS THROUGH MOST OF
THURSDAY NIGHT. THE NEXT ROUND OF SNOW SHOWERS WILL FOCUS MORE TO
THE EAST BUT THERE IS A CHANCE OF FURTHER SNOWFALL FRIDAY MORNING
THROUGH MID DAY FOR THE GILA REGION AND SURROUNDING AREAS. ANOTHER
1 TO 3 INCHES OF SNOW MAY OCCUR. THE SNOW SHOWERS WILL TAPER OFF
AND END BY FRIDAY EVENING. DRY CONDITIONS AREA EXPECTED SATURDAY
THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of January. The Gila Hot Springs Cooperative Observer reported 2.21 inches of precipitation which was 1.27 inches above normal.

Drought, Southern Gila Highlands/Black Range

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The northern half of the zone was in Severe(D2) drought during the month of January.

Drought, Southwest Desert/Lower Gila River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The northern and eastern portions of the zone remained in Severe(D2) drought during the month of January. The Redrock Cooperative Observer reported 2.51 inches of precipitation which was 1.65 inches above normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555275, 555276, 555277.